JUL 21, 2021
Comprehensive Ophthalmology, Neuro-Ophthalmology/Orbit
This paper describes a patient who presented with acute abducens nerve palsy after receiving the Pfizer-BioNTech COVID-19 vaccine.
Two days after receiving the Pfizer-BioNTech COVID-19 vaccine, a healthy 59-year-old woman presented with acute painless horizontal diplopia in both eyes. She had a fever for 1 day but no other issues or neurological symptoms. Slit-lamp and fundus examinations were normal and MRI did not reveal brain or orbital abnormalities. BCVA was 20/25 in each eye.
Although prior photos did not indicate any eye misalignment, sensorimotor examination revealed a new right esotropia of 25Δ in primary gaze, 30Δ in right gaze and 10Δ in left gaze. The right eye also had a severe abduction deficit. Her erythrocyte sedimentation rate (ESR) and C-reactive protein (CRP) level were slightly elevated. Physicians diagnosed the patient with an abducens nerve palsy and, given the timing, suspected it was associated with vaccination. The patient’s fever subsided but her sensorimotor examinations remained unchanged.
Although there is no definitive evidence that COVID-19 vaccination led to the abducens palsy, the authors suspected a connection given the temporal relationship between vaccination and symptom onset, the lack of preexisting medical conditions and normal MRI results. Abducens nerve palsies in adults are often tied to microvascular disease or tumors, but these etiologies are unlikely since this patient had no vascular risk factors, a negative review of systems and normal optic nerves and MRI images. Based on the subtle spike in ESR and CRP, the authors hypothesized that the vaccine triggered a viral-like inflammatory reaction that initiated an indirect insult along the abducens nerve.
These findings underscore the importance of recognizing that the Pfizer-BioNTech vaccine, if not other COVID-19 vaccines, may have neurological sequelae similar to those reported with the SARS-CoV-2 virus and other vaccines. Temporally associated symptoms after COVID-19 vaccination should be reported to the CDC and FDA through the Vaccine Adverse Event Reporting System, and to the vaccine manufacturer.